Texas, 2016

High Wind in Texas, December 15 to 17, 2016

December 15 to 17, 2016 · NWS MAF · 8 events in 4 counties and zones

The base of an upper level trough moved over the region and resulted in high winds over the Guadalupe and Davis Mountains, and portions of the plains of west Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The base of an upper level trough moved over the region and resulted in high winds over the Guadalupe and Davis Mountains, and portions of the plains of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 4:20 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 15, 4:20 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
520 PM CST Thu Dec 15 2016

.AVIATION...
00Z TAF issuance
Low clouds have moved east of most of the terminals this evening
(except KMAF), but will return over the next few hours as moist
southeasterly winds increase over the cold air. Expect MVFR and
IFR conditions overnight at most sites except possibly KCNM and
KFST. A storm system will pass to our north tomorrow and spread
strong westerly winds across the region. Expect winds sustained
near 30 kts at KCNM by Friday afternoon and lesser as you go east.

&&

.PREV DISCUSSION... /issued 236 PM CST Thu Dec 15 2016/

DISCUSSION...

There is a weak upper ridge over the western half of the country
with northwest flow over West Texas and southeast New Mexico.
Temperatures today are expected to be cooler than yesterday with
highs ranging from the 40s across the Western Low Rolling Plains to
the 70s across the Presidio Valley and Van Horn area.  The eastern
portion of the CWA is expected to remain cloudy today so will be
cooler than the rest of the area.  Temperatures today will be
dependent on the extent and duration of the cloud cover.

There is a chance of patchy drizzle and fog across the Lower Trans
Pecos and Permian Basin tonight and Friday morning.  Surface winds
will become stronger out of the southwest on Friday and will
continue to increase during the afternoon hours.  A tightening
surface pressure gradient will contribute to this increase in winds
as well as the backside of a 100 knot upper jet passing over
northern sections of the Permian Basin and Lea County.  MOSS
guidance is indicating high winds across the Guadalupe Mountains
beginning Friday afternoon and lasting through the day Saturday as
the base of an upper trough begins to move over the region. The High
Wind Watch has been upgraded to a High Wind Warning for the
Guadalupe Mountains Friday and Saturday. Winds may also get up to
wind advisory criteria Friday afternoon and Saturday afternoon
across the Eddy County plains, northern Permian Basin, Upper Trans
Pecos, and Van Horn area.  High winds may also be possible across
the Davis Mountains on Saturday. Due to the compressional warming
from the strong southwest winds, temperatures on Friday are expected
to warm up to around 20 degrees above normal with highs in the 70s
and 80s across the area. Although surface winds may be stronger out
of the west to southwest on Saturday, high temperatures are expected
to be a little cooler Saturday due to height falls from an
approaching upper trough.

As the upper trough begins to pass over the region on Saturday, a
strong cold front will come racing southward across Texas.  This
cold front is expected to push across the Western Low Rolling Plains
and northern Permian Basin during the late afternoon/early evening
hours on Saturday.  Strong and gusty north to northeast winds will
accompany this front as well as plunging temperatures.  Temperatures
behind the front will quickly fall to the freezing mark and will
continue to fall as the front progresses southward through the rest
of the CWA by Sunday morning.  Sunday morning lows in the teens and
20s can be expected across most of the area.  Temperatures will not
warm up much Sunday afternoon with highs mostly in the 30s for
locations northward of the higher terrain.  High temperatures on
Monday will not warm up much from the previous day as the surface
high continues to impact the area.

Models are in disagreement in regards to the upper air pattern
beginning the middle of next week. Have opted to keep conditions
dry in the extended forecast until models come into better
agreement. Generally expect temperatures to warm up into the 50s
beginning on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     45  77  50  66 /   0   0   0   0
Carlsbad                       41  77  50  64 /   0   0   0  10
Dryden                         50  75  50  76 /  10   0   0   0
Fort Stockton                  48  82  52  71 /   0   0   0   0
Guadalupe Pass                 46  69  46  54 /   0   0  10  20
Hobbs                          38  76  47  60 /   0   0   0  10
Marfa                          35  75  38  67 /   0   0   0   0
Midland Intl Airport           46  77  49  67 /   0   0   0   0
Odessa                         46  77  49  67 /   0   0   0   0
Wink                           40  79  47  66 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM Friday to 5 PM MST Saturday for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 8 AM Friday to 5 PM MST Saturday for
     Guadalupe Mountains.

&&

29
Hazardous weather outlook, Dec 15, 12:46 PM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 PM CST THU DEC 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
146 PM CST THU DEC 15 2016 /1246 PM MST THU DEC 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE EXPECTED FROM 8 AM FRIDAY TO 5 PM MST SATURDAY IN THE
GUADALUPE MOUNTAINS FOR WEST WINDS 40 TO 60 MPH WITH GUSTS TO 80 MPH.
A HIGH WIND WARNING IS IN EFFECT.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE IN SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN FRIDAY DUE TO
WINDY CONDITIONS AND NEAR RECORD WARM TEMPERATURES.

THE STRONGEST ARCTIC COLD FRONT SO FAR THIS FALL WILL PASS THROUGH
WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY NIGHT.  TEMPERATURES
WILL FALL QUICKLY INTO THE 20S AND TEENS ACROSS A MAJORITY OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  WIND CHILL READINGS WILL FALL INTO
THE SINGLE DIGITS ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO
SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Dec 15, 3:05 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CST Thu Dec 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, ARTESIA, CARLSBAD,
CARLSBAD CAVERNS NP, TATUM, HOBBS, LOVINGTON, EUNICE, JAL,
SEMINOLE, LAMESA, GAIL, SNYDER, ANDREWS, STANTON, BIG SPRING,
COLORADO CITY, VAN HORN, PECOS, MENTONE, KERMIT, ODESSA, MIDLAND,
GARDEN CITY, MONAHANS, CRANE, MCCAMEY, RANKIN, BIG LAKE, ALPINE,
FORT DAVIS, FORT STOCKTON, PRESIDIO, MARFA, BIG BEND NP,
MARATHON, DRYDEN, SANDERSON, GUADALUPE MOUNTAINS NP,
AND PINE SPRINGS
405 PM CST Thu Dec 15 2016 /305 PM MST Thu Dec 15 2016/

...Arctic air will follow warm and windy conditions Friday and
Saturday...

Westerly winds will increase over southeastern New Mexico and West
Texas Friday, which will promote high temperatures warming at least
20 degrees above normal.  Although westerly winds will decrease
Friday night, they will come back with a vengeance Saturday and
spread over most of the forecast area.  A High Wind Warning is
already in effect for the Guadalupe Mountains for both days, but
southeastern New Mexico could see hefty winds of 30 to 40 mph Friday
afternoon.  On Saturday, high temperatures will not be quite as
warm as Friday, but damaging winds will be possible over the
Guadalupe and Davis Mountains, in addition to the southeastern New
Mexico Plains, Marfa Plateau and the Upper Trans Pecos.  Westerly
winds of 30 to 40 mph sustained could also spread eastward over
the Permian Basin.

An arctic airmass will drop rapidly south through the region
Saturday night.  Not only will temperatures likely be the coldest we
have seen since 2014 on Sunday morning, but wind chills will drop
into the single digits north of Interstate 10, and into the 20s
south.  Northerly winds will decrease Sunday afternoon, but high
temperatures will be in the 30s north and 40s south, which is around
25 degrees below normal.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 15, 5:43 PM MST to December 17, 11:16 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

An extended period of damaging winds occurred in the lower elevations, with westerly winds of 40-50 mph and gusts as high as 74 mph at the Pine Springs Mesonet site.

High Wind, Guadalupe Mountains of Culberson County

When
December 15, 6:38 PM MST to December 17, 4:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS

The higher elevations of the Guadalupe Mountains had an extended period of damaging winds from December 15th to December 17th. Westerly winds of 40-50 mph were common at the Bowl RAWS site, with strong gusts as high as 82 mph during this time.

High Wind, Guadalupe Mountains of Culberson County

When
December 15, 7:51 PM MST to December 17, 12:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

An extended period of damaging winds occurred at the Guadalupe Pass ASOS where westerly winds of 40-50 mph were accompanied by gusts as high as 60 mph.

High Wind, Guadalupe Mountains of Culberson County

When
December 16, 9:52 PM MST to December 17, 10:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

Strong westerly winds affected the lower elevations of the Guadalupe Mountains with gusts of 60-74 mph recorded at the Pinery RAWS.

High Wind, Davis / Apache Mountains Area

When
December 17, 10:45 AM CST to 2:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
State Official

Observations from the McDonald Observatory indicated a period of strong westerly winds on Mount Locke of 35-45 mph with gusts as high as 68 mph.

High Wind, Dawson

When
December 17, 11:44 AM CST to 12:45 PM CST
Where
Dawson forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Gaines

When
December 17, 11:55 AM CST to 1:50 PM CST
Where
Gaines forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Gaines

When
December 17, 12:30 PM CST to 1:25 PM CST
Where
Gaines forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Damaging west to north winds of 40-44 mph, and gusts to 70 mph, occurred at the Seagraves Mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662735, 662730, 662732, 662731, 662738, 662777, 662776, 662774.